Flash Flood, Windsor
- When
- August 29, 4:00 PM EST to 6:00 PM EST
- Where
- Windsor County, 2 mi NW of Weston
- Property damage
- $50,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 43.300, -72.833
A surface convergence boundary resulted in the development of and helped focus thunderstorms with very heavy rain over Windsor county. Specifically, intense rain fell across the southwest portion of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A surface convergence boundary resulted in the development of and helped focus thunderstorms with very heavy rain over Windsor county. Specifically, intense rain fell across the southwest portion of the county. Near Weston, there were 2 reports of intense rainfall amounts. Two miles northwest of Weston, a county official reported 4.15 inches in 2 hours, with a total of 7.75 inches for the entire afternoon and evening rain event. The rain started around 330 PM EDT (230 PM EST) and lasted until 730 PM EDT (630 PM EST). The flash flooding occurred between 5PM and 7 PM EDT (4 PM - 6 PM EST). Several roads were washed out and the West River was out of its banks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 29, 2:49 PM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 349 PM EDT MON AUG 29 2005 .SYNOPSIS... A COMPLICATED WX PTRN STL EXISTS ACRS NE WITH CONVERGENCE ZONE...PRE- KATRINA ENERGY/MOISTURE AND WITH KATRINA HERSELF. FIRST...CONVERGENCE ZONE AS ADVERTISED THE PAST SVRL DAYS BY ALL MDLS WAS LOCATED ALG E COAST OF NEW ENGLAND. NAM APPEARED TO HV BEST HNDL OF THIS AND GFS APPEARED OVERDONE. ATTM...IT APPEARS WEAK SFC RDG AXIS FM ATLANTIC HIGH ROTATING N AND INCRSD S/SE GRADIENT WL PUSH CONVERGENCE ZONE FURTHER INLAND. SECOND...LOOKING AT LATEST SAT IMAGERY INDICATING ACTVTY UPSTREAM APPRCHG OH RVR VLY AND NOW ALL MDLS GIVING SOME INDICATION (AND DFRNCS) OF THIS FOR TNGT/ERLY TUES. IN FACT...IT LOOKS AS IF THIS WL INTERACT WITH NW MVG CONVERGENCE ZONE FOR SHRA/TSRA FOR LTR TNGT- MIDDAY TUES (ESP ERN AND SRN FA). THIRD...KATRINA. OFFICIAL NHC TRACK AND GFS BRGS KATRINA ALG/W OF ST WLRNC VLY WED/WED NGT (GFS CLOSER TO FA) BUT NAM APPEARS OUT TO LUNCH IN SPEED (THU NGT) AND TRACK (SNE). SEE HYDRO SECTION BELOW BUT HPC/GFS SOLN A DRIER AND PREFERRED SCENARIO WITH NAM BRINGING PTNL PRBLMS. MOISTURE FM KATRINA WL RIDE ALG DVLPG INVERTED SFC TROF FM KATRINA AS IT INTERACTS WITH NRN STREAM TROF AND ESTABLISHED CONVERGENCE ZONE. ITS THIS ERLY STAGE THAT WL BRG THE BEST SHOT OF SHRA/RA ACRS ALL OF FA WITH ACTUAL REMNANTS MORE FOCUSED ALG/W OF TRACK. ALTHOUGH...RAIN/FLOODING IS NORMALLY GRTST CONCERN...A TRACK W OF CHMPL VLY WITH DECENT PRS GRADIENT BTWN XTRA-TROPICAL KATRINA AND HIGH E OF NEW ENGLAND CUD BRG GUSTY S WNDS FOR CHMPL VLY WED/WED NGT. && .SHORT TERM (TONIGHT THROUGH THURSDAY)... TNGT: SHRA ALRDY IN WRN NY WITH SCT -TSRA DVLPG IN SRN VT AND DVLPG SHRA BTWN THIS ACTVTY IN MOHAWK VLY/CATSKILLS. THEREFORE...XPCT CONTD DVLPG SHRA/TSRA WITH GRST THREAT ACRS ADRNDKS AND POINTS SE INTO VT. TUE: MOST INDICATIONS THAT THE ABV MNTD ACTVTY WL SHIFT ENE WITH PSG OF MID-LVL SUPPORT AND WE AWAIT MOISTURE RETURN FM KATRINA (WELL IN ADVANCE) FM ACTUAL CIRCULATION. GFS WAS USED FOR THIS WITH SRN FA LATE IN THE DAY AND THEN LIFTING N WITH TIME THRU TUES NGT/WED. TUE/NGT/WED/WED NGT: THE RECENTLY MNTD ACTVTY INCREASES AS KATRINA MVS FURTHER N INTO OH RVR VLY WITH INCREASING BAROCLINIC ZONE AND WAA PTRN OF RICH...TROPICAL AIR WITH PWATS AOA 2 ADVECTING INTO BNDRY. GFS TRACK SLIGHTLY E OF HPC...THUS WENT SLIGHT BLEND BUT KATRINA REMNANTS LIFT NE ACRS/W ST LWRNC VLY WITH BEST OVERRUNNING N/W OF TRACK. THUS....MAINLY ST LWRNC VLY. THU...KATRINA HAS PUSHED THRU/N OF FA WITH ERLY CHC OF WRAPARD/CAA INSTABILTY SHRA ALONG N FA WITH GRDL CLRG ELSEWHERE AND LESSER DEWPOINTS AS TROPICAL AIRMASS DEPARTS WITH KATRINA. && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... MODELS IN GOOD AGREEMENT WITH LONG WAVE PATTERN ACRS NE CONUS FOR FRIDAY THRU MONDAY...BUT HAVE SOME DIFFERENCES IN TIMING OF S/W ENERGY. MID/UPPER LVL TROF DEVELOPS ACRS FA FRIDAY INTO SATURDAY AS STRONG 5H VORT ROUNDS BASE. WL MENTION CHC POPS ON FRIDAY INTO SATURDAY AND KEEP REST OF FCST DRY. PROGGED 85H TEMPS BTWN 8-12C THRU THE PERIOD SUPPORT TEMPS AT OR BELOW NORMAL LVLS. NICE WX IS EXPECTED FOR SUNDAY AND MONDAY AS ULVL RIDGE AND SFC HIGH PRES BUILDS INTO OUR CWA. && .AVIATION... DIFFICULT TAF FCST FOR THE NEXT 12 TO 24 HRS WITH CONCERNS BEING TIMING OF PRECIP AND ASSOCIATED CIGS. SATL PICS THIS AFTN AND SFC OBS SHOW SCT-BKN DECK BTWN 020-030 KFT AND BKN-OVC DECK BWTN 12-15KFT. CRNT REGIONAL RADAR SHOWS AREA OF PRECIP ACRS WESTERN NY/PA WITH GENERAL MOVEMENT TOWARD THE NE. EXPECT THIS PRECIP ACRS OUR CENTRAL/SOUTHERN FA AFT 04Z TONIGHT. WL MENTION TEMPO GROUPS IN THE TAFS AT SLK/BTV/MPV TO COVERAGE THIS PRECIP. IN ADDITION...SOUNDINGS AND RH PROFILES SUGGEST THE CLD DECK LWRING ACRS MPV AS LLVL SOUTHERLY FLW ADVECT IN MORE MOISTURE. && .HYDROLOGY... BASED ON OFFICIAL HPC TRACK AND CLOSEST GUIDANCE (GFS) THE ACTUAL CIRCULATION OF KATRINA WL TVL ALG/W OF ST LWRNC RVR VLY WED NGT. THEREFORE...HVST RAINFALL WL BE ALG/W OF TRACK WITH NRN NY BEING MOST SUSCEPTIBLE FM STG TROPICAL OVERRUNNING ALG INVERTED TROF/BNDRY AHD OF KATRINA WITH SOME OVERRUNNING TROPICAL SHRA PRIOR TO REST OF FA BEING IN TROPICAL WRM SECTOR. RAINFALL AMTS? - N/ALG TRACK 2-4 LCLY HIGHER WITH PERHAPS LESS THAN AN INCH S OF TRACK. THERES STL SOME UNCERTAINTY FOR RESIDENTS AND EMERGENCY MANAGERS (ESP NRN NY/NRN VT) TO STL CLOSELY MONITOR FCSTS AND TRACK OF KATRINA. CRNT...FLD GUIDANCE INDICATES 3.5 TO 6 INCHES IN A 6-12 HR PERIOD WHICH IS PSBL WITH REMNANTS OF TROPICAL SYSTEMS FLOYD - 1999. HWVR...A STALLED FNTL BNDRY AND SOME PSBL TROPICAL MOISTURE INTERACTION PRECEDING KATRINA TNGT/TUES CUD LWR THESE VALUES AND NEED TO BE MONITORED FOR PSBL MODIFICATIONS. AS ALWAYS...STAY TUNED FOR PSBL CHGS/LTR UPDATES. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...SLW SHORT TERM...SLW LONG TERM...TABER AVIATION...TABER HYDROLOGY...SLW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 424 AM EDT MON AUG 29 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-300821- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 424 AM EDT MON AUG 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: SCATTERED SHOWERS TODAY .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: THE TROPICAL REMNANTS OF KATRINA WILL WORK INTO THE NORTH COUNTRY WEDNESDAY INTO THURSDAY...WITH THE POTENTIAL FOR HEAVY RAIN ACROSS THE ENTIRE AREA...FOR POSSIBLE FLOODING PROBLEMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 457 PM EDT MON AUG 29 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-300400- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURG...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 457 PM EDT MON AUG 29 2005 ...SHOWERS AND THUNDERSTORMS WITH LOCALIZED HEAVY RAIN POSSIBLE ACROSS PORTIONS OF VERMONT TONIGHT... ...REMNANTS OF HURRICANE KATRINA TO AFFECT NORTHERN NEW YORK AND VERMONT TUESDAY NIGHT AND WEDNESDAY... A WEAK BOUNDARY ALONG AND SOUTH OF THE GREEN MOUNTAINS...ESPECIALLY IN SOUTHERN VERMONT, COULD BE THE FOCUS OF LOCALLY HEAVY AND POSSIBLE FLOODING RAINS TONIGHT. LATE THIS AFTERNOON...SHOWERS AND THUNDERSTORMS DEVELOPED IN SOUTHERN VERMONT WITH SOME LOCALIZED STORMS IN WINDSOR COUNTY EXPERINCING DOPPLER RADAR ESTIMATED RAINFALL RATES UP TO 4 INCHES AN HOUR. IF YOU EXPERIENCE A LOCALIZED HEAVY DOWNPOUR FOR ANY LENGTH OF TIME AND ARE PRONE TO HIGH WATER...STAY VIGILANT AND MONITOR CONDITIONS AND MOVE TO HIGHER GROUND AT FIRST SIGNS OF FLOODING. REMEMBER...NEVER CROSS FLOODED ROADWAYS. ALSO...THE REMNANTS OF HURRICANE KATRINA WILL MOVE NORTHEAST ACROSS THE OHIO RIVER VALLEY WEDNESDAY AND ACROSS THE EASTERN GREAT LAKES WEDNESDAY NIGHT. HEAVIER SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHERN AREAS TUESDAY AFTERNOON MOVING NORTH ACROSS ALL OF VERMONT AND NORTHERN NEW YORK TUESDAY NIGHT THROUGH MIDDAY WEDNESDAY, AND THEN CONTINUING WEDNESDAY AFTERNOON ALONG THE CANADIAN BORDER OF NEW YORK AND VERMONT. AT THIS POINT...IT APPEARS THAT KATRINA WILL TRACK FAR ENOUGH NORTH AND WEST TO KEEP THE HEAVIEST RAIN ACROSS THE SAINT LAWRENCE RIVER VALLEY AND SOUTHERN CANADA. RAINFALL OF UP TO 1 INCH IS POSSIBLE ACROSS MUCH OF VERMONT WITH 1 TO 2 INCHES ALONG THE CANADIAN BORDER AND MUCH OF NORTHERN NEW YORK. MEANWHILE...THE SAINT LAWRENCE RIVER VALLEY HAS THE POTENTIAL OF 2 TO 4 INCHES. FLOOD GUIDANCE INDICATES THAT MAIN STEM RIVERS WILL BE ABLE TO HANDLE THESE RAINFALL TOTALS BUT HEAVY DOWNPOURS COULD CAUSE SOME FLOODING IN POOR DRAINAGE URBAN LOCALES. SHOULD THE TRACK OF THE STORM SHIFT EASTWARD...RAINFALL POTENTIAL WOULD INCREASE ACROSS OUR REGION. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE PROGRESS OF KATRINA AND KEEP YOU INFORMED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST ON THE FLOOD THREAT TONIGHT, AS WELL AS THE LATEST INFORMATION ON KATRINA LATE TUESDAY AND WEDNESDAY. YOU MAY ALSO VISIT OUR WEBSITE AT WEATHER.GOV. WHITTIER
The Albany radar (KENX), 128 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471608.